Toxic Epidermal Necrolysis (TEN) Induced by a Combination of Phenytoin and Oxcarbazepine

Case Report

Austin Pediatr. 2016; 3(2): 1033.

Toxic Epidermal Necrolysis (TEN) Induced by a Combination of Phenytoin and Oxcarbazepine

Ochoa MC1*, Ramirez LDH2, Morales FCA3 and Valle LJG1

1Department of Pediatrics, Regional General Hospital #1 (IMSS), Sonora Delegation, Sonora, Mexico

2Department of Family Medicine, Family Medicine Unit #1 (IMSS), Sonora Delegation, Sonora, Mexico

3Department of Dermatology, Regional General Hospital #1 (IMSS), Sonora Delegation, Sonora, Mexico

*Corresponding author: Maria Citlaly Ochoa, Department of Pediatrics, Regional General Hospital #1 (IMSS), Sonora Delegation, Sonora, México, Colonia Centro, Cd. Obregon, Sonora, Mexico

Received: June 04, 2016; Accepted: June 13, 2016; Published: June 15, 2016


Toxic Epidermal Necrolysis (TEN) or Lyell syndrome is an acute systemic inflammation that involves skin, mucous membranes, respiratory epithelia and intestinal. It is regarded as final stage of Stevens - Johnson syndrome (SJS); both entities are part of same pathophysiological and immunological process, differing only by extent of the body surface (BS) area affected. We report an 8 years old female which present a severe phenytoin and oxcarbazepine adverse reaction coursing with all clinical stages of SJS-TEN responding favorably to treatment with intravenous immunoglobulin (IGIV), without use of steroids.

Keywords: Toxic Epidermal Necrolysis; Oxcarbazepine; Phenytoin


Typical case of TEN described by Lyell, is characterized by sudden onset of 39-40 °C fever, fatigue, headache, sore throat, nausea, vomiting, muscle and joint pains [1]. Key feature is the subsequent appearance of a papular, erythematous skin lesion as target, painful, initially on face and trunk, which then spreads to the extremities. Vesicle-bullous lesions also appear in nasal, oral, vulvovaginal, anorectal and urethral mucosa, with pseudo membrane formation and compromising important functions as feeding and urination are [2].

Because of great similarity between clinic of SJS and TEN, Bastuji conducted a study in 1993 in which defined criteria for classification of both diseases, determining as SJS cases with less epidermal commitment of 10% BS and as TEN cases with more than 30% of BS affected. Cases between 10 and 30% of BS affected would be established as a superposition of both pathologies [1]. Annual risk is 0.4 to 2 cases per million for TEN and mortality can be as high as 70%. An estimated 20% of all cases are pediatric patients [3]. There are more than 220 medications associated with SJS/TEN, most common are: anticonvulsants 35.1%, antibiotics 33.3% and Non-Steroid Anti- Inflammatory Drugs 24.6% [4].

Case Presentation

Female patient 8 years old, native and resident of Cd. Obregon, Sonora, Mexico, with 25 kilograms of weight and 120 centimeters in height, both according to age. She began his condition a month ago with seizures characterized by initial cry, sucking movements and generalized stiffness, followed by generalized tonic-clonic movements and last approximately three minutes, not related to hyperthermia. She is admitted to emergency department where crisis was controlled, was kept under observation for six hours; the absence of alarm data was discharged with phenytoin (8 mg/kg/day) as treatment.

Eleven days after starting phenytoin treatment was assessed by neurology who diagnosed partial simple seizures secondarily generalized. Start treatment with oxcarbazepine (15mg/kg/day) without suspending phenytoin by high risk of seizure to new monthly assessment. Four days after starting oxcarbazepine has generalized rash, itching, hives and foreign body sensation in oropharynx, go to emergency room where was treated with antihistamines and systemic steroids for a non-specific allergic reaction (Figure 1), had improvement and was discharged. Twelve hours later was readmitted to emergency for exacerbation of rash, pruritic, hyporexia, malaise, labial mucosa redness, conjunctival hyperemic and bleeding lip lesions.